South Dakota, 2022

Tornado and Wildfire in South Dakota, April 22 to 23, 2022

April 22 to 23, 2022 · NWS FSD · 25 events in 9 counties and zones

A cluster of thunderstorms developed across south-central South Dakota in the late afternoon and evening of April 22, 2022 and moved northward with an advancing surface warm front. 5 inches in diameter.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$47,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of thunderstorms developed across south-central South Dakota in the late afternoon and evening of April 22, 2022 and moved northward with an advancing surface warm front. A couple thunderstorms took on supercell characteristics near the surface boundary and produced large hail up to 2.5 inches in diameter. A brief tornado also occurred near Wolsey, SD.

In the post warm frontal air mass from mid-evening into the early overnight of April 23, 2022, non-thunderstorm high winds produced multiple gusts in excess of 58 mph across southeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 22, 2:52 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 22, 2:52 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
352 PM CDT Fri Apr 22 2022

.SHORT TERM...(This Evening through Saturday)
Issued at 353 PM CDT Fri Apr 22 2022

A very busy 24 h is on hand across the forecast area. Several
hazards will be possible in this time.

1. There is the potential for severe thunderstorms both tonight
and again from late Saturday morning through the afternoon.
2. Strong winds are expected overnight in the Missouri Valley
tonight and across the entire region much of Saturday.
3. Very strong winds combined with low relative humidity may
produce hazardous fire weather conditions Saturday afternoon in
portions of the Missouri and Big Sioux Valleys.

Severe weather tonight: A warm front extends from from south
central South Dakota into west central Iowa. Sunny skies exists
south of the warm front and even 30-50 miles north of the front.
Temperatures have warmed to near 90 along the SD/NE border. While
closer to the convective temperature, the SBCIN remains from 25 to
50 J/kg. Model soundings show that immediately north of the front
the atmosphere rapidly becomes more stable with SBCIN < -150 J/kg
north of I-90 even with temperatures into the lower 80s. So there
remains questions if storms will be able to develop near the warm
front late this afternoon and evening. Many CAMs, outside the
FV3, have been reluctant to develop convection this evening with
the strong cap in place. Earlier runs of the HRRR also limited
convection but the 18Z HRRR now develops isolated cells north of
the front. So confidence is low (< 30%) that convection will even
initiate along the front this evening. If storms do develop, they
are likely to be multicellular if south of I-90 where bulk shear
is 25-30 kts. However, with MLCAPE of 1000-1250 J/kg and DCAPE >
1500 J/kg the greatest threat would be wind gusts to 70 mph. A few
storms could also produce quarter to half dollar size hail. North
of the boundary, deep layer shear improves to 40-50 kts north of
I-90. As noted, there is a strong cap in place for surface
parcels. But if elevated storms are able to develop, they could
become supercellular with the potential for hail up to golf ball
size and wind gusts to 60 mph. A tornado cannot be completely
ruled out if the storm interacts with the surface boundary but
the probability is very low.

After dark, additional storms that form over south central
Nebraska could move north across the area. Shear decreases to < 30
kts across the area so storms would be multicellular. And with the
stabilizing boundary layer the threat of wind gusts would lessen.
However, with very strong winds aloft, an isolated gust to 60 mph
or quarter to half dollar hail could occur. The severe threat
should decrease after 06Z.

Severe weather Saturday: A dry line will move east of the Missouri
River early Saturday morning. The dry line will move to I29 late
Saturday morning and into Minnesota and Iowa by early afternoon.
Ahead of the dry line temperatures will warm into the upper 60s to
lower 70s with dew points in the upper 50s to lower 60s. While
this results in MLCAPES around 1000 J/kg, very warm air around 850
mb will maintain a strong cap ahead of the line. So parcels being
lifted along the dry line are going to struggle to reach the LFC
especially in the late morning and early afternoon. The other
limiting factor is the very strong low level shear. With updrafts
likely to be weakened by trying to break the cap, these updrafts
may initially be disrupted by the strong shear. The cap may
weaken as the dry line approaches Hwy 71 in MN/IA around 3pm and
this is the best chance for thunderstorms in our area. If storms
are able to develop, 0-6 km shear of 40-50 kts may help any
discrete cells to develop supercell characteristics. Another
concern is that the 0-1 km shear will be 20-30 kts. That means
there is a tornado threat with any discrete cells that can persist
for an hour or more. At this time, this threat appears low as
once storms begin to form, they should quickly develop into a
line. Therefore the primary severe weather threat will be winds of
70 mph and half dollar size hail.

Winds tonight through Saturday; A very strong low level jet will
develop overnight and persist through Saturday. Wind speeds within
the LLJ will be from 60-70 kts. Even at 925 mph winds will be
40-50 kts overnight. While a nocturnal inversion will develop
after sunset, strong winds will keep temperatures low to mid 60s
in the Missouri Valley so this inversion will not be very strong.
The surface pressure gradient itself will produce sustained winds
around 30 mph later tonight. In addition, gusts of 45-55 mph are
possible. It is not impossible that a few gusts to 60 mph could
occur especially if showers are able to develop and bring the
stronger winds to the surface. At this time, the probability is
low (30%) so no high wind warning has been issued.

On Saturday, the dry line will move into the area. In central
South Dakota, there will be little distance between the dry line
and cold front so winds will quickly turn to the northwest and may
gust to 45-50 mph. However as the day progresses the dry line will
accelerate east. Behind the dry line winds will turn southwest.
Several CAMs show winds around 50 kts at the top of the mixed
layer. So we are expecting wind gusts to 55 mph after the dry
line moves through. As with tonight, the potential exists for
gusts over 60 mph especially between the james River and I-29 as
this area will between the dry line and cold front during peak
heating. A high wind warning was considered for this area but
confidence remains less than 50% that these gusts will occur so we
did not issue one at this time. However, persons driving high
profile vehicles should be aware of wind conditions before setting
out tomorrow. Winds will slowly decrease toward sunset. These
winds will also produce very high to extreme fire weather
conditions. this will be discussed below.

For most areas, rainfall is going to be limited with this system.
While local rainfall amounts of 0.5" is possible in thunderstorm,
many places will see little or no rain tonight or Saturday. As for
temperatures, lows tonight will be in the 60s. Temperatures west
of the James will see highs in the 60s early in the morning with
falling temperatures much of the day. Elsewhere 70s to lower 80s
are expected.

.LONG TERM...(Saturday Night through Friday)
Issued at 353 PM CDT Fri Apr 22 2022

Any convection in southwestern Minnesota and northwestern Iowa
will move east prior to sunset. Light rain showers may move into
areas west of the James River overnight Saturday. The chance for
rain is 20-40% and amounts would be less than a tenth of an inch.
Winds will remain fairly strong - especially west of the James
River where gusts will again approach 45 mph. Winds will be a
little lighter east of the James with gusts to 40 mph possible.
Unseasonably cold air will move rapidly east during the late
afternoon and evening with lows falling into the 30s.

Sunday will be a cold, cloudy and windy day. It is again possible
winds will be over 30 mph with gusts over 45 mph. However enough
uncertainty exists that no wind advisory has been issued at this
time. Temperatures will struggle warm much during the day with
highs from the mid 40s along Hwy 14 to the mid 50s along Hwy 20.

Quieter weather is expected next week. Temperatures will warm to
normal reading in the 60s to lower 70s by mid week. The next
chance for rain will not be until late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 353 PM CDT Fri Apr 22 2022

Low clouds along and north of I-90 will slowly move northeast and
out of the area late this afternoon. Overnight additional stratus
may form at the base of the inversion. These clouds are expected
to be above 3000 feet. The exception will be with any
thunderstorms where MVFR conditions will be possible. Visibility
will remain VFR except in thunderstorms. South winds will be
strong through 18Z Saturday. The strongest winds will be east of
the James River where gusts over 30 kts are expected tonight and
over 40 kts by 18Z Saturday.

&&

.FIRE WEATHER...
Issued at 353 PM CDT Fri Apr 22 2022

Critical fire weather conditions are possible tomorrow afternoon
in portions of the Missouri and Big Sioux Valleys. Once the dry
line moves through southwest winds gusting over 50 mph can be
expected. In addition, temperatures will quickly warm into the mid
to upper 70s with 80 degrees possible near the Missouri River. As
temperatures rise, dew points will fall into the 40s producing
afternoon relative humidities of 20-25%. There is still some
uncertainty how long these critical fire weather conditions will
persist. If the cold front moves faster, then conditions may only
last an hour or two. However, if, as expected, the cold front does
not reach I-29 until late afternoon or early evening, then
critical fire weather conditions will persist for several hours
Saturday afternoon. Additionally, forecast conditions with winds
gusting to 55 mph and of 20-25% represent the most likely
conditions. A potential worst case scenario shown by the WRF-ARW
has wind gusts to 60 mph with minimum RH less than 20% much of
the afternoon.

With the threat for critical fire weather conditions, a fire
weather watch has been issued for portions of the Big Sioux and
Missouri Valleys where the worst conditions are most likely. This
includes Sioux Falls, Sioux City, and Yankton.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ062-066-067-069>071.

     Wind Advisory from 7 PM this evening to 5 AM CDT Saturday for
     SDZ050-057>059-063>065-068>070.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ038>040-050-
     052>071.

MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ071-072-080-
     081-089-090-097-098.

IA...Fire Weather Watch from Saturday afternoon through Saturday
     evening for IAZ001-012-020-031.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for IAZ001>003-
     012>014-020>022-031-032.

NE...Fire Weather Watch from Saturday afternoon through Saturday
     evening for NEZ013-014.

     Wind Advisory from 7 PM this evening to 5 AM CDT Saturday for
     NEZ013-014.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
FIRE WEATHER...Schumacher
Hazardous weather outlook, Apr 22, 4:18 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
518 AM CDT Fri Apr 22 2022

SDZ038-039-050-052>055-057>061-063>066-068-069-231030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
518 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms during the late afternoon
and evening, with scattered thunderstorms more likely from late
evening into the overnight hours. The primary threats from storms
tonight will be damaging winds to 70 mph and large hail.

Aside from any storm-related winds, locations near and south of
the Interstate 90 corridor will see increasing southerly winds
tonight, with gusts of 45 to 50 mph expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty south to southwest winds continue through the day on
Saturday, with strong westerly winds expected on Sunday. These
periods of strong winds will also result in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening until about 1 am
tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-231030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
518 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered storms will move through the area early this
morning. The strongest storms may be capable of producing hail to
nickel or quarter size, though most storms will remain below
severe limits.

There is a chance for additional thunderstorms late tonight, with
better chances north of Interstate 90. If storms develop tonight,
damaging winds and large hail would be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing southerly flow is expected on Saturday, with occasional
gusts to around 50 mph. Scattered thunderstorms are also possible
by Saturday afternoon. These storms could produce locally higher
wind gusts to around 60 mph, as well as isolated large hail. The
strong winds Saturday will also result in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 173 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 high wind, 1 thunderstorm wind, 1 tornado, 1 strong wind, 1 wildfire. Local standard time, as filed.

Hail, Brule

When
April 22, 4:29 PM CST to 4:31 PM CST
Where
Brule County, 7.74 mi SSE of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -98.880

Hail, Brule

When
April 22, 4:34 PM CST to 4:36 PM CST
Where
Brule County, 8.13 mi ESE of Kimball
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.690, -98.810

Thunderstorm Wind, Brule

When
April 22, 4:44 PM CST to 4:45 PM CST
Where
Brule County, 0.85 mi SW of Kimball
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.740, -98.960

A thunderstorm wind gust of 66 mph was reported at the South Dakota Road Weather Information System site near Kimball, SD (station SD537).

Hail, Brule

When
April 22, 5:02 PM CST to 5:04 PM CST
Where
Brule County, 5.65 mi ESE of Lyonville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.850, -98.860

Hail, Brule

When
April 22, 5:07 PM CST to 5:09 PM CST
Where
Brule County, 7.91 mi E of Lyonville
Measured
2.5 in hail
Reported by
Social Media
Coordinates
43.876, -98.811

Photo of large hail sent on social media.

Hail, Jerauld

When
April 22, 5:16 PM CST to 5:18 PM CST
Where
Jerauld County, 17.63 mi NNW of Crow Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
44.170, -98.910

Hail, Jerauld

When
April 22, 5:19 PM CST to 5:21 PM CST
Where
Jerauld County, 2.3 mi NNW of Crow Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
43.980, -98.750

Hail, Jerauld

When
April 22, 5:30 PM CST to 5:32 PM CST
Where
Jerauld County, 6.94 mi NW of Crow Lake
Measured
2.25 in hail
Reported by
Public
Coordinates
44.020, -98.830

Large hail varied in size up to 2.25 inches in diameter.

High Wind, Gregory

When
April 22, 5:30 PM CST to April 23, 2:00 AM CST
Where
Gregory forecast zone
Measured
62 kt (71 mph) measured gust
Crop damage
$47,000
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Sustained winds varied frequently between 40 and 53 mph. A peak wind gust of 71 mph occurred at 2010CST at South Dakota Road Weather Information System site SD589 4 miles east of Dixon, with 69 mph recorded at 1931CST at SD588 1 mile southwest of Pickstown. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Jerauld

When
April 22, 5:33 PM CST to 5:35 PM CST
Where
Jerauld County, 9.2 mi NNW of Crow Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
44.080, -98.770

Hail, Jerauld

When
April 22, 5:41 PM CST to 5:43 PM CST
Where
Jerauld County, 7.94 mi W of Wessington Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.080, -98.730

Hail, Jerauld

When
April 22, 5:41 PM CST to 5:43 PM CST
Where
Jerauld County, 8.93 mi W of Wessington Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
44.080, -98.750

High Wind, Charles Mix

When
April 22, 5:45 PM CST to April 23, 12:15 AM CST
Where
Charles Mix forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Sustained winds varied frequently between 40 and 48 mph, with a peak wind gust of 69 mph at 2005CST at South Dakota Road Weather Information System site SD554 10 miles west of Platte.

Hail, Beadle

When
April 22, 7:02 PM CST to 7:04 PM CST
Where
Beadle County, 3.14 mi SSE of Wessington
Measured
1.5 in hail
Reported by
Public
Coordinates
44.410, -98.650

Hail, Beadle

When
April 22, 7:04 PM CST to 7:06 PM CST
Where
Beadle County, 4.4 mi NNW of Wolsey
Measured
0.75 in hail
Reported by
Public
Coordinates
44.460, -98.500

Hail, Beadle

When
April 22, 7:12 PM CST to 7:14 PM CST
Where
Beadle County, 2.13 mi SSW of Wessington
Measured
2 in hail
Reported by
COOP Observer
Coordinates
44.420, -98.690

While mostly small hail fell, some hailstones were up to 2 inches in diameter. Rainfall totaled around one inch.

Hail, Beadle

When
April 22, 7:19 PM CST to 7:21 PM CST
Where
Beadle County, 0.69 mi N of Wessington
Measured
0.75 in hail
Reported by
Public
Coordinates
44.460, -98.680

Tornado, Beadle

When
April 22, 7:39 PM CST to 7:40 PM CST
Where
Beadle County, 45.14 mi NNE of Lyonville to 45.23 mi NNE of Lyonville
Rating
EFU
Path length
0.09 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.444, -98.535

A tornado briefly touched down near the intersection of 203rd Street and 384th Avenue approximately 3.5 miles northwest of Wolsey, SD. The tornado remained in open fields with no known damage.

Hail, Beadle

When
April 22, 8:36 PM CST to 8:38 PM CST
Where
Beadle County, 1.63 mi WNW of Bonilla
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.590, -98.530

Ping-pong ball sized hail dropped just west of Bonilla and U.S. Highway 281. Power was knocked out in town.

High Wind, Yankton

When
April 22, 8:45 PM CST to April 23, 2:15 AM CST
Where
Yankton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Sustained winds varied frequently between 40 and 44 mph, with a peak wind gust of 60 mph at 0109CST at South Dakota Road Weather Information System site SD532 2 miles west-southwest of Gayville.

High Wind, Brule

When
April 22, 11:00 PM CST to April 23, 2:00 AM CST
Where
Brule forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

A pole barn was destroyed by strong wind gusts on the edge of Chamberlain.

High Wind, Douglas

When
April 22, 11:15 PM CST to April 23, 3:15 AM CST
Where
Douglas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Sustained winds varied frequently between 40 and 47 mph, with a peak wind gust of 61 mph at 0304CST at South Dakota Road Weather Information System site SD601 4 miles south of Corsica.

High Wind, Hutchinson

When
April 22, 11:15 PM CST to April 23, 1:45 AM CST
Where
Hutchinson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Sustained winds varied frequently between 40 and 48 mph, with a peak wind gust of 60 mph at 0143CST at South Dakota Road Weather Information System site SD570 1 mile northwest of Tripp.

Strong Wind, Turner

When
April 23, 12:00 AM CST to 2:00 AM CST
Where
Turner forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Strong wind gusts removed the roof from a shed around 7 miles south of Marion.

Wildfire, Douglas

When
April 23, 12:00 AM CST to 3:00 AM CST
Where
Douglas forecast zone
Reported by
Emergency Manager
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

A wildfire consumed around 200 acres of grassland and light timber. One tractor was a complete loss when it burned attempting to plow a fire line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1019452, 1019453, 1019454, 1019457, 1023194, 1019459, 1019460, 1019472, 1023210, 1019473, 1019474, 1019475, 1023212, 1019477, 1019479, 1019480, 1019481, 1019485, 1019484, 1023213, 1023798, 1023214, 1023215, 1023217, 1023804.